Statin-related musculoskeletal pain in Parkinson's disease

    loading  Checking for direct PDF access through Ovid

Excerpt

Sensory symptoms are increasingly recognized in movement disorders, traditionally considered primarily motor disorders, such as Parkinson's disease (PD).7 I, therefore, read with interest the article “Parkinson's disease and musculoskeletal pain”6 which draws attention to one of the most common sensory symptoms, namely musculoskeletal pain, experienced by patients with PD. There are, however, many other causes of pain experienced in the setting of PD, including cramping pain associated with PD-related dystonia, wearing-off dystonia as part of levodopa-induced dyskinesia, central pain, and other types of pain.1,5 Over the years, I have encountered numerous patients with PD who complained of musculoskeletal pain attributed variably to PD, arthritis, and other causes, in whom the pain resolved when they discontinued their concomitant medications, particularly statins. Although there is little if any evidence for protective effects of statins,2,3 some patients with PD elect to take statins not only for their antilipid properties but also as potential disease-modifying therapies. Hence, statins may be used as concomitant medications in patients with PD more frequently than in general age-matched population. In the study by Lien et al.,6 significantly higher proportion of patients with PD were taking statins compared with those without PD (7.96% vs 5.05%, P = 0.0125). Because statins frequently cause musculoskeletal pain, and many patients with PD take these medications, physicians need to be aware of the potential overlap of symptoms between painful rigidity or some other PD-related pain and statin-related muscle and joint pains. There are many mechanisms for statin-induced myotoxicity, including genetic predisposition, various comorbidities, and drug–drug interactions.4 In addition to treatment with vitamin D, a consideration should be given to tapering the dosage of the responsible statin or switching to statins with relatively low risk of myotoxicity, such as pravastatin, rosuvastatin, and pitavastatin instead of simvastatin, atorvastatin, fluvastatin, and lovastatin. In conclusion, statin-induced musculoskeletal pain should be added to the list of causes of pain experienced by patients with PD.

Related Topics

    loading  Loading Related Articles